Health Team

Mixing certain medications with food can cause serious side effects

Posted April 6, 2015

Some foods, even healthy options, can interfere with how certain medications work, causing what doctors call a food drug interaction.

Scott Mcauley, a pharmacist at Piedmont Hospital in Atlanta, says it is not uncommon to have a food drug interaction.

"There are a handful of drugs that are maybe more well-known for their food interaction," he said.

Consuming dairy products can have an effect when taking tetracyclines, according to doctors.

"It's a type of antibiotic that can't be taken with dairy products," Mcauley said. "The calcium in the dairy products combines with the medications to make them pass through unabsorbed, so you want to avoid that."

Doctors say grapefruit juice could also cause a problem when taking medication.

"[It] affects the way drugs are metabolized, and for most drugs, it can increase the amount that is in your body, causing more side-effects and adverse effects," Mcauley said. "Dozens of drugs have this interaction, including commonly prescribed blood pressure medication."

Doctors also advise to avoid alcohol when take a prescription medication.


Please with your account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all